Ohio, 2018

Tornado and Hail in Ohio, October 28, 2018

October 28, 2018 · NWS RLX · 8 events in 3 counties and zones

A quick moving low pressure system moved through the Great Lakes on the 28th, driving a cold front through the middle Ohio River Valley. This front helped kick off thunderstorms, which combined with strong mid level winds led to strong thunderstorms with hail, strong wind gusts and one weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A quick moving low pressure system moved through the Great Lakes on the 28th, driving a cold front through the middle Ohio River Valley. This front helped kick off thunderstorms, which combined with strong mid level winds led to strong thunderstorms with hail, strong wind gusts and one weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 28, 2:03 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 28, 2:03 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
303 PM EDT Sun Oct 28 2018

.SYNOPSIS...
A clipper system crosses through this evening with gusty
showers, even thunderstorms. High pressure Tuesday. Another
system crosses Thursday into Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...

Warm advection showers moving swiftly across the forecast area
this afternoon allegedly produced graupel in Athens, Ohio. This
will be followed quickly on its heels by showers developing
later this afternoon ahead of a cold front charging in from the
west. This is all associated with a vigorous upper level short
wave trough that pivots through the area this afternoon.

Despite the showers, surface heating pushed lowland temperatures
to around 60 with dew points around 50. Beneath cooling aloft,
this will support 500 to 1000 j/kj CAPE which will support
thunderstorms ahead of the cold front, with the help of mid
level forcing and the left exit region of the upper level jet.
This is likely to bring down strong wind gusts given the
strength of the flow throughout the column as nicely depicted
in the SWODY1.

Strong wind gusts are also likely behind the front tonight given
strong unidirectional flow and strong subsidence. Wind advisory
is in effect for the mountainous counties, with gusts over 40
kts most likely along the ridges. These strong winds gradually
diminish late overnight tonight through Monday.

Upslope showers are likely behind the front overnight into
Monday. It will get barely cold enough to support snow over the
highest terrain and even there, moisture becomes too shallow
for efficient significant growth. This only have a few pixels of
snow accumulations of a fraction of an inch over the very
highest terrain.

Latest guidance was similar to previous package on
temperatures so little change needed, other than to account for
more heating this afternoon than progged.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 210 PM Sunday...

High pressure system will then move across the area on Tuesday,
providing dry weather. The high will slide to our SE on by
Wednesday and send warm SW return flow into the region. This
will send temperatures above average on Wednesday, with highs
possibly into the mid to upper 70s. However, a strong cold front
will be approaching from the west by Wednesday afternoon, with
showers overspreading the Ohio Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 220 PM Sunday...

The aforementioned cold front appears that it is going to stall
near SE Ohio by Wednesday night. All guidance is in fairly good
agreement with this scenario at this time.

Models also agree that a wave will develop along the front and
move NE across the Ohio Valley, however, there are some
differences with how this evolves on Thursday. The Euro
currently takes it across Central Ohio, with heavy rain edging
into and persisting across much of SE Ohio. Meanwhile the GFS,
is further east, with the heavy rain axis along the Ohio River.

Rainfall amounts may be enough to cause some flooding issues
depending where the axis sets up. Will have to continue to
monitor through the beginning of this week.

Eventually, the front will pass through the area by the end of
the week, with amplified upper trough settling over the Eastern
U.S. Expect much cooler conditions as we head into next weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 300 PM Sunday...

Southwest winds continue to freshen this afternoon, ahead of a
cold front approaching from the west, and become stronger still
behind it, from the west. Have gusts to around 30 kts in the
TAFs later this afternoon and tonight, starting 21Z along the
Ohio River and 00Z in the mountains. Even stronger gusts are
possible in thunderstorms that are expected to develop ahead of
the front, or even from showers, and then perhaps briefly right
with the frontal passage. These strong winds will gradually
diminish overnight into Monday morning.

The mixing ahead of the cold front scoured out the low level
moisture today, but low level moisture is expected to return
behind the front tonight, and then persist into Monday. With
mostly MVFR ceilings. With the strong flow, visibility will be
VFR, except brief MVFR or IFR in a shower or thunderstorm.

Moderate to strong southwest flow aloft will become moderate to
strong west and then northwest tonight, and then moderate
northwest on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers this afternoon and
evening may vary. TAFs may need amended for thunderstorms,
mainly for stronger wind gusts. Gusty winds will fluctuate.
Timing of onset of MVFR ceilings tonight may vary, as may timing
of improvement on Monday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    M    H    M    M    H    M    M    H    M    H    H
PKB CONSISTENCY  H    H    H    L    M    M    M    M    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    H    M    H    H    H    H

AFTER 18Z MONDAY...
IFR possible in rain late this week, mainly over the middle
Ohio Valley.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 6 PM this evening to 11 AM EDT Monday for
     WVZ033-034-515>526.
OH...None.
KY...None.
VA...Wind Advisory from 6 PM this evening to 11 AM EDT Monday for
     VAZ003-004.

&&

SYNOPSIS...TRM/MPK
NEAR TERM...TRM
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...TRM
Hazardous weather outlook, Oct 28, 10:38 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1138 AM EDT Sun Oct 28 2018

VAZ003-004-WVZ033-034-515>526-291545-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1138 AM EDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT
MONDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
the mountainous counties of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-291545-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
1138 AM EDT Sun Oct 28 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the lowlands of western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Gusty winds are expected this afternoon and tonight, which could be
enhanced by showers and thunderstorms this afternoon and evening. The
strongest wind gusts may produce isolated tree damage and power
outages.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Oct 28, 2:16 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
316 PM EDT SUN OCT 28 2018

OHZ083-085>087-WVZ007-008-281945-
Jackson-Meigs-Gallia-Lawrence-Jackson-Mason-
316 PM EDT SUN OCT 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
GALLIA...SOUTHEASTERN JACKSON...NORTH CENTRAL LAWRENCE...MASON AND
WEST CENTRAL JACKSON COUNTIES...

At 314 PM EDT, strong thunderstorms were clustered near Oak Hill,
moving east at 70 mph.

Winds in excess of 40 mph are possible with this storm, but the
storm does not have much lightning at this time.  Downed
tree limbs and isolated power outages will be possible.

Locations impacted include...
Point Pleasant, Gallipolis, Oak Hill, Rio Grande, Racine, New Haven,
Gallia, Vernon, Waterloo, Syracuse, Hartford City, Henderson, Leon,
Cheshire, Adamsville, Mount Alto, Lakin, Southside, Cottageville and
Gallopolis Ferry.

LAT...LON 3890 8256 3902 8183 3868 8179 3870 8270
TIME...MOT...LOC 1914Z 262DEG 70KT 3882 8255

KISTNER
Special weather statement, Oct 28, 2:25 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT SUN OCT 28 2018

OHZ086-087-WVZ006-007-014-282000-
Gallia-Lawrence-Mason-Cabell-Putnam-
325 PM EDT SUN OCT 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GALLIA...
CENTRAL LAWRENCE...SOUTHERN MASON...NORTHEASTERN CABELL AND
NORTHWESTERN PUTNAM COUNTIES...

At 324 PM EDT, strong thunderstorms were clustered near Lake
Vesuvius, moving east at 75 mph.

Winds in excess of 40 mph are possible with this storm, but the
storm does not have much lightning at this time.  Downed tree limbs
and isolated power outages will be possible.

Locations impacted include...
Ironton, Winfield, Coal Grove, Eleanor, Buffalo, Aid, Bancroft, Crown
City, Athalia, Scottown, Ashton, Grimms Landing, Green Bottom and
Fraziers Bottom.

LAT...LON 3869 8259 3871 8180 3869 8178 3849 8180
      3849 8265 3851 8267
TIME...MOT...LOC 1924Z 264DEG 63KT 3857 8257

KISTNER
Special weather statement, Oct 28, 3:21 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT SUN OCT 28 2018

WVZ016-018-028-029-282045-
Calhoun-Roane-Gilmer-Braxton-
421 PM EDT SUN OCT 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALHOUN...SOUTHERN
GILMER...NORTHWESTERN BRAXTON AND CENTRAL ROANE COUNTIES...

At 420 PM EDT, a strong thunderstorm was located 7 miles south of
Spencer, moving east at 75 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm. Downed tree limbs and isolated power outages will be
possible.

Locations impacted include...
Arnoldsburg, Burnsville, Shock, Millstone, Rosedale, Stouts Mills,
Exchange, Orma, Looneyville, Nicut, Cedarville, Normantown and
Heaters.

This includes Interstate 79 between mile markers 72 and 80.

LAT...LON 3865 8139 3873 8140 3892 8067 3877 8059
TIME...MOT...LOC 2020Z 258DEG 72KT 3870 8133

30
Special weather statement, Oct 28, 4:48 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT SUN OCT 28 2018

OHZ066-282230-
Perry-
548 PM EDT SUN OCT 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 547 PM EDT, a strong thunderstorm was located over Millersport, or
10 miles east of Pickerington, moving east at 40 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm. Downed tree limbs and isolated power outages will be
possible.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

LAT...LON 3993 8242 3992 8241 3991 8217 3983 8217
      3982 8210 3981 8207 3983 8240 3984 8243
      3984 8247 3993 8246
TIME...MOT...LOC 2147Z 272DEG 35KT 3989 8257

30
Special weather statement, Oct 28, 5:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
607 PM EDT SUN OCT 28 2018

OHZ067-075-076-282245-
Washington-Athens-Morgan-
607 PM EDT SUN OCT 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND NORTHERN ATHENS COUNTIES...

At 607 PM EDT, a strong thunderstorm was located near Nelsonville,
moving east at 40 mph.

Winds in excess of 45 mph and half inch hail are possible with this
storm. Downed tree limbs and isolated power outages will be
possible.

Locations impacted include...
Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel, Jacksonville,
Trimble, Amesville and Bartlett.

LAT...LON 3953 8175 3940 8175 3940 8229 3947 8228
      3947 8217 3950 8216
TIME...MOT...LOC 2207Z 270DEG 35KT 3946 8230

30

The radar

The Charleston,WV radar (KRLX), 131 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Athens

When
October 28, 5:10 PM EST to 5:11 PM EST
Where
Athens County, 2.27 mi WSW of Kimberly to 1.49 mi SSW of Kimberly
Rating
EF0
Path length
1.48 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.416, -82.258

A very weak tornado touched down near Nelsonville, along Cullison Road, where it lofted a trampoline into power lines and blew around some loose pieces of sheet metal. Additional damage occurred near the end of the path, along Kimberly Road. Here, several trees were uprooted or snapped, with one falling onto a house, penetrating the roof. The survey found all of the trees that fell were diseased or weakly rooted. Also in this area, a metal carport was tossed into the woods. The estimated maximum wind speed was 55 mph. A video of the tornado was taken near Cullison Road, showing a rotating funnel above the ground, with the trampoline and sheet metal being picked up and thrown as it passed over.

Hail, Meigs

When
October 28, 5:34 PM EST
Where
Meigs County, 0.54 mi W of Downington
Measured
1 in hail
Reported by
Social Media
Coordinates
39.170, -82.140

Thunderstorm Wind, Athens

When
October 28, 5:40 PM EST
Where
Athens County, 2.79 mi S of Canaanville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.290, -82.003

Part of the roof was blown off a house along Willow Creek Road.

Hail, Meigs

When
October 28, 5:49 PM EST
Where
Meigs County, 1.75 mi WNW of Sumner
Measured
1 in hail
Reported by
Social Media
Coordinates
39.140, -81.950

Hail, Gallia

When
October 28, 5:54 PM EST
Where
Gallia County, 0.69 mi S of Mills
Measured
0.75 in hail
Reported by
Social Media
Coordinates
38.840, -82.230

Hail, Gallia

When
October 28, 5:55 PM EST
Where
Gallia County, 0.69 mi N of Kanauga
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -82.150

Hail, Meigs

When
October 28, 6:00 PM EST
Where
Meigs County, Reedsville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.120, -81.750

Thunderstorm Wind, Athens

When
October 28, 6:11 PM EST
Where
Athens County, 2.33 mi SSW of Coolville Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.220, -81.800

Multiple trees were blown down near Coolville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782527, 782512, 782529, 782513, 782514, 782515, 782516, 782531.